Alert archive / Rhode Island / Special Weather Statements in 2019
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 4, 2019, 3:39 PM EDT for Providence County, Rhode Island. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2019, 3:39 PM EDT (19:39 UTC)
- Expired
- Aug 4, 2019, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Boston/Norton, MA
County Providence County, RI
The radar
The Boston radar (KBOX), 42 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184
WWUS81 KBOX 041939
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
339 PM EDT Sun Aug 4 2019
MAZ012-042030-
Southern Worcester MA-
339 PM EDT Sun Aug 4 2019
...STRONG THUNDERSTORM...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northbridge, or near Milford, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Milford, Grafton, Northbridge, Oxford, Holliston, Uxbridge, Millbury,
Blackstone, Sutton, Douglas, Upton, Hopedale, Mendon and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4219 7158 4218 7155 4219 7154 4219 7150
4217 7150 4217 7148 4213 7148 4212 7150
4203 7150 4208 7183 4220 7181 4221 7160
TIME...MOT...LOC 1939Z 280DEG 12KT 4215 7164
$$
FrankWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:41 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 4, 2:41 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 241 PM EDT Sun Aug 4 2019 .SYNOPSIS... A few showers and thunderstorms are possible across eastern New England through early evening with the greatest risk across southeast Massachusetts. Otherwise, dry and cool weather is expected tonight. Monday will be the pick of the week as high pressure builds over the region providing dry, pleasant and seasonable weather. Thereafter becoming warmer and more humid Tuesday thru Thursday along with increasing risk for showers and thunderstorms. A trend toward drier and less humid weather is possible late next week into the weekend. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... 240 PM Update... Mainly dry weather at mid afternoon other than a few spot showers across western and central MA. This activity was being driven by a shortwave/cold front moving across the region. Overall...most of the region outside eastern New England will remain dry into early this evening outside of a spot shower or two. We continue to focus on eastern New England for a few thunderstorms late this afternoon and early evening. This is especially true across southeast MA, where you can see the intersection of the cold front and sea breeze boundary on radar. SPC meso-analysis indicating 1500 J/KG of Cape in this region. Many of the CAMs are focusing Bristol and Plymouth Counties onto Cape Cod as the area most prime for a few thunderstorms late this afternoon into early-mid evening. Given bulk effective shear of 30 to 35 knots we can not rule out an isolated strong to even severe thunderstorm with localized torrential rainfall. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/... Late Tonight... Any remaining scattered shower/isolated thunderstorm activity should exit the southeast new England coast by mid to late evening behind the cold front. High pressure then builds in from the west with drier low level air continuing to work into the region. This will allow for cool/comfortable overnight low temperatures. By daybreak Monday, low temperatures will bottom out well down into the 50s in most locations with lower 60s in the urban heat islands of Boston and Providence. Localized patchy ground fog is possible late in the typically prone locations, but do not expect anything widespread. Monday... Large high pressure will be in control of our weather to start the work week. The result will be plenty of sunshine, light winds, and very comfortable humidity levels. High temperatures will be mainly in the lower to middle 80s. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... 4 AM update ... Highlights... * Showers/thunderstorms return Tuesday through Friday * Last cold front pushes offshore late next week into the weekend bringing drier weather Details... Monday night through Tuesday... A more active and unsettled weather pattern is setting up in the extended period with several frontal systems moving through bringing showers and thunderstorms. At the synoptic scale an upper ridge sets up over the intermountain west with persistent troughing over the eastern US. This once again places southern New England under southwest flow bringing increased heat and humidity through late week until the trough finally crosses the region. Monday night upper ridging begins to flatten as a shortwaves slides east and surface winds begin to turn S/SW. Moisture return increases and a after a refreshingly dry day on Monday dewpoints begin to rise into the 60s. Cloud cover increases overnight but most should stay dry, as the best moisture and focus for forcing stays to our south. Tuesday light S/SW flow continues, increasing PWATs to >1.5" as the shortwave axis crosses the region bringing scattered to widespread showers and thunderstorms in the afternoon/evening. Dewpoints raise into the upper 60s increasing instability (MUCAPEs 1500-2000 J/KG) which will lead to scattered thunderstorms. The most likely locations to see stronger storms will be western MA/CT where the best instability and shear line up, but most anywhere stands the chance of seeing a thunderstorm. Overall any storms are expected to stay sub severe, given poor mid level lapse rates and very weak effective shear (<20kts) save for western MA/CT where values may approach 30kts for a time. Temperatures are seasonable, in the low 80s. Wednesday through Saturday... Continued unsettled weather. No big swings in temperature...highs in the 80s. Wednesday afternoon/evening looks like the best chance for more widespread strong to severe thunderstorm at the moment. This is the time frame in which we'll see an alignment of the best instability (MUCAPEs 1500-2500 J/kg), moisture (PWATs ~2"), and effective shear (25-35kts). Lots of deep moisture, so could see some heavy downpours Wed into Wednesday night. SW flow ahead of the approaching longwave trough brings dewpoints over 70F into much of the region with temperatures in the upper 80s...it will feel very muggy, especially compared to the start of the week. By Thursday into Friday the trough is slow to progress to the east and shower/thunderstorm chances continue ahead of an approaching cold front which moves through sometime on Friday, ushering in a much drier air mass. Low confidence in exact timing, but current trends indicate that by late Friday most of the showers should be out of the region. To start the weekend high pressure approaching...rising heights...looking dry and pleasant. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday/... Tonight...High confidence. A few showers/t-storms are possible across eastern New England into early-mid evening with the best chance across southeast MA. Otherwise VFR conditions, but very localized ground fog is possible late in the typically prone locations. Monday...High confidence in VFR conditions. Light winds with sea breezes developing along the coast. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Monday Night through Thursday/...High confidence. Monday Night: VFR. Slight chance SHRA. Tuesday: VFR. Chance SHRA, chance TSRA. Tuesday Night through Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA, chance TSRA. Wednesday Night: Mainly VFR, with local MVFR possible. Chance SHRA, slight chance TSRA. Thursday: Mainly VFR, with local MVFR possible. Chance SHRA, chance TSRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Monday/... Tonight...High confidence. Any isolated showers/t-storms should exit the region by mid evening. Otherwise, a period of northerly 20 knot wind gusts expected later this evening behind the cold front. However, winds/seas will remain below small craft advisory thresholds. Monday...High confidence. High pressure building over the waters will keep winds and seas below small craft advisory thresholds. Outlook /Monday Night through Thursday/...High confidence Monday Night: Winds less than 25 kt. Slight chance of rain showers, isolated thunderstorms. Tuesday: Winds less than 25 kt. Slight chance of rain showers, slight chance of thunderstorms. Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, chance of thunderstorms. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, chance of thunderstorms. Wednesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, slight chance of thunderstorms. Thursday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, chance of thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Frank/BW NEAR TERM...Frank SHORT TERM...Frank LONG TERM...BW AVIATION...Frank/BW MARINE...Frank/BW
Hazardous weather outlook, Aug 4, 3:47 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 347 AM EDT Sun Aug 4 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-050800- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 347 AM EDT Sun Aug 4 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-050800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 347 AM EDT Sun Aug 4 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 4, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
339 PM EDT Sun Aug 4 2019
MAZ012-042030-
Southern Worcester MA-
339 PM EDT Sun Aug 4 2019
...STRONG THUNDERSTORM...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northbridge, or near Milford, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Milford, Grafton, Northbridge, Oxford, Holliston, Uxbridge, Millbury,
Blackstone, Sutton, Douglas, Upton, Hopedale, Mendon and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4219 7158 4218 7155 4219 7154 4219 7150
4217 7150 4217 7148 4213 7148 4212 7150
4203 7150 4208 7183 4220 7181 4221 7160
TIME...MOT...LOC 1939Z 280DEG 12KT 4215 7164
FrankThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:34 PM EDT | Special Weather Statement | BOX | Bristol | 41 min |
| Aug 4, 4:39 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 66 min |
| Aug 4, 5:17 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 58 min |
| Aug 4, 5:19 PM EDT | Special Marine Warning | BOX | 86 min | |
| Aug 4, 5:38 PM EDT | Flash Flood Warning | BOX | Bristol, Plymouth | 60 min |
| Aug 4, 5:48 PM EDT | Special Weather Statement | BOX | Suffolk | 42 min |
| Aug 4, 6:17 PM EDT | Special Marine Warning | BOX | 30 min | |
| Aug 4, 4:15 PM EDT | Special Weather Statement | BOX | Providence | 45 min |
Nearby
Special Weather Statements in Rhode Island, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.